Samuel Smith, Ph.D.

Professor and Chair of Mathematics
Office: 227B Barbelin
Phone: (610) 660-1559
Website: Faculty Website


  • B.S. Bucknell University, 1988  (Mathematics)
  • Ph.D. University of Minnesota, 1993 (Mathematics)

Professional Experience

Dr. Smith joined the Mathematics Department at Saint Joseph’s University in 1995. He served as Director of the Honors Program from 2003-2008. In the fall of 2012, he began serving as the chair of the department. Dr. Smith’s research is in the field of algebraic topology. He studies function spaces using algebraic models for rational homotopy theory.


Courses Taught

  • MAT 132  Math of Games and Politics 
  • MAT 404  Abstract Algebra II
  • MAT 321  Probability


  • “Fibrewise rational H-spaces”, 

Algebraic and Geometric Topology, vol 12 (2012), 1667-1694  with Gregory Lupton

  • Homotopy theory of function spaces and related topics, 

American Mathematical Society (2010), editor with Yves Félix  and Gregory Lupton

  • “Rational homotopy  type of the space of self-equivalences of a fibration”, 

Homology, Homotopy and Applications,  vol. 12 (2010), no. 2, 371-400 with Yves Félix  and Gregory Lupton

  •  “Continuous trace C*-algebras, gauge groups  and rationalization”,

 Journal of Topology and Analysis, vol. 1,  (2009), 261-278 with John Klein and Claude Schochet

  • "Banach algebras in rational homotopy theory’’,

 Transactions of the American Mathematical Society, vol. 361. (2009) 267-295 with Gregory Lupton, Chris Phillips and Claude Schochet

  • “A criteria for  components of a function space to be homotopy equivalent”,

Mathematical Proceedings of the Cambridge Philosophical Society, vol. 145 (2008),  95-106  with Gregory Lupton